Alert archive / California / Flash Flood Watches in 2008

Flash Flood Watch 17, NWS San Diego, CA

December 16, 20084 counties in California

NWS San Diego, CA issued this flash flood watch at Dec 16, 2008, 9:14 AM PST for 4 counties in California. It took effect at Dec 16, 2008, 7:01 PM PST. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Dec 16, 2008, 9:14 AM PST (17:14 UTC)
In effect from
Dec 16, 2008, 7:01 PM PST
Expired
Dec 17, 2008, 8:08 PM PST
In force
25 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Dec 16, 3:40 AM PST, 5 hours 34 minutes earlier.

Area forecast discussion, Dec 16, 3:40 AM PST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
340 AM PST TUE DEC 16 2008

.SYNOPSIS...
COLD...MOIST PATTERN WILL CONTINUE THROUGH WEDNESDAY NIGHT WITH
PERIODS OF LOCALLY HEAVY PRECIPITATION POSSIBLE FOR SOUTHERN AREAS
LATE TONIGHT AND WEDNESDAY. DRIER WITH BELOW SEASONAL TEMPERATURES
FOR THURSDAY THROUGH THE WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH THURSDAY)...
COLD...MOIST ONSHORE PATTERN WILL BRING SCATTERED SHOWERS EARLY
THIS MORNING ALONG AND WEST OF THE MOUNTAINS. SHOWERS ARE EXPECTED
TO DECREASE DURING THE MORNING WITH SCATTERED SHOWERS LINGERING OVER
THE MOUNTAINS IN THE AFTERNOON. THE SNOW LEVEL WILL RISE FROM NEAR
3500 FEET THIS MORNING TO 4500 FEET THIS AFTERNOON.

FOR LATE TONIGHT THROUGH EARLY WEDNESDAY EVENING...A COLD PACIFIC
STORM WILL BRING PERIODS OF HEAVY PRECIPITATION...MAINLY SOUTHERN
AREAS WEDNESDAY...AND SCATTERED THUNDERSTORMS. THIS COLD STORM...
COMBINED WITH ENTRAINMENT OF COLD...DRY LOWER LEVEL AIR FROM THE
NORTHEAST...WILL BRING VERY LOW SNOW LEVELS AT TIMES FROM LATE
TONIGHT THROUGH WEDNESDAY...ESPECIALLY NORTHERN AREAS. SNOW LEVELS
WILL LOWER TO 2000 TO 2500 FEET WITH LOCALLY LOWER SNOW LEVELS
POSSIBLE WEDNESDAY AFTERNOON AND EARLY EVENING IN HEAVIER SHOWERS.
LIQUID EQUIVALENT (RAINFALL/MELTED SNOWFALL) AMOUNTS ARE EXPECTED TO
RANGE FROM ONE QUARTER TO ONE HALF INCH IN NORTHWEST SECTIONS TO ONE
TO TWO INCHES IN SOUTHEAST SECTIONS WITH LOCALLY GREATER AMOUNTS. A
WINTER STORM WATCH HAS BEEN ISSUED FOR THE MOUNTAINS. SNOWFALL IS
ALSO POSSIBLE IN THE UPPER DESERTS AND INLAND VALLEYS.

DRYING WITH SLOW WARMING FOR THURSDAY AS THE WEDNESDAY STORM MOVES
EAST.

&&

.LONG TERM (FRIDAY THROUGH MONDAY)...
GENERALLY FAIR AND A LITTLE WARMER...THOUGH BELOW SEASONAL
LEVELS...FOR FRIDAY THROUGH THE WEEKEND. ECWMF SHOWS SOME POTENTIAL
FOR A FEW SHOWERS ALONG AND WEST OF THE MOUNTAINS LATE FRIDAY NIGHT
AND EARLY SATURDAY...MAINLY IN AREAS FAVORED FOR ISLAND ENHANCED
CONVECTION. FOR EARLY NEXT WEEK...ANOTHER TROUGH OF LOW PRESSURE MAY
BECOME ESTABLISHED ALONG THE WEST COAST BRINGING THE POSSIBILITY OF
MORE PRECIPITATION. TIMING OF SHORTWAVES IN THIS PATTERN BY THE
GLOBAL MODELS IS POOR. THE CURRENT FORECAST SHOWS POPS ABOUT DOUBLE
CLIMO. GREATER CONSISTENCY ON SHORTWAVE TIMING IS NEEDED TO GO
HIGHER FOR PARTICULAR PERIODS.

&&

.AVIATION...
161100Z...SHOWERS WILL CONTINUE TO ROAM THE AREA TODAY. ALTHOUGH
BASES ARE EXPECTED TO BE MOSTLY ABOVE 3K FT EXCEPT DOWN TO ABOUT
1.5K TO 2K FT IN A MODERATE SHOWER. VSBY WILL REMAIN MOSTLY 7SM OR
BETTER WITH LOCAL 3-5SM AND ISOLATED AROUND 1SM IN HEAVY RAIN.
SHOWER/RAIN ACTIVITY IS FORECAST TO INCREASE TONIGHT AND CONTINUE
THROUGH WEDNESDAY. BASES ARE EXPECTED TO BECOME LOWER LATER TONIGHT
THROUGH WEDNESDAY...MOSTLY AROUND TO 1.5K TO 2.5K RANGE AND LOCALLY
DOWN BELOW 1K FEET IN HEAVY RAIN. VSBY IS EXPECTED TO BE MOSTLY
3-5SM WITH LOCAL BELOW 3SM AND BELOW 1SM IN A HEAVY SHOWER OR
THUNDERSTORMS. THE POTENTIAL FOR THUNDERSTORMS WILL INCREASE TONIGHT
THROUGH WEDNESDAY. MOUNTAINS WILL CONTINUE TO BE OBSCURED MOST OF
THE TIME WITH INCREASING OBSCURITY TONIGHT.

&&

.MARINE...
161100Z...CONDITIONS OVER THE COASTAL WATERS WILL DETERIORATE LATE
TONIGHT AS COLD AIR ALOFT MOVES INTO THE AREA AND SHOWER/RAIN WILL
INCREASE. THE POTENTIAL FOR THUNDERSTORMS WILL INCREASE LATE TONIGHT
AND CONTINUE THROUGH WEDNESDAY WITH ALSO THE POSSIBILITY FOR
WATERSPOUTS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY EVENING
     FOR RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO COUNTY
     MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...MARTIN
AVIATION/MARINE...WHITLOW

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Dec 15, 7:30 PM PST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
730 PM PST MON DEC 15 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-171200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
730 PM PST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TONIGHT.

A COLD STORM WILL MOVE THROUGH SOUTHERN CALIFORNIA LATE TONIGHT AND
WEDNESDAY.

MARINE WEATHER STATEMENT FOR POSSIBLE THUNDERSTORMS AND WATERSPOUTS
IN THE COASTAL WATERS LATE TONIGHT.

FLASH FLOOD WATCH FOR THE SAN DIEGO COUNTY COASTAL AREAS...INLAND
VALLEYS AND MOUNTAINS BELOW THE SNOW LEVEL LATE TONIGHT.

WINTER STORM WARNING FOR THE MOUNTAINS AND WINTER WEATHER ADVISORY
FOR THE HIGH DESERTS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

MARINE WEATHER STATEMENT FOR POSSIBLE THUNDERSTORMS AND WATERSPOUTS
IN THE COASTAL WATERS THROUGH WEDNESDAY AFTERNOON.

FLASH FLOOD WATCH FOR THE SAN DIEGO COUNTY COASTAL AREAS...INLAND
VALLEYS...DESERTS AND MOUNTAINS BELOW THE SNOW LEVEL THROUGH
WEDNESDAY EVENING.

WINTER STORM WARNING FOR THE MOUNTAINS AND WINTER WEATHER ADVISORY
FOR THE HIGH DESERTS THROUGH WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA AT THIS TIME...BUT MAY BE NEEDED LATE
TONIGHT AND WEDNESDAY.

ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 6:16 PM PSTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego6 hr
Dec 16, 3:55 AM PSTWinter Storm WatchSGXRiverside, San Bernardino, San Diego5 hr
Dec 16, 8:45 AM PSTWinter Storm WarningSGXRiverside, San Bernardino, San Diego43 hr
Dec 16, 8:45 AM PSTWinter Weather AdvisorySGXSan Bernardino43 hr
Dec 16, 11:38 AM PSTMarine Weather StatementSGX28 hr

Nearby

Flash Flood Watches in California, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.